Depression and Weight Issues - medication for bingeing?




View Full Version : medication for bingeing?


citygirl89
09-30-2013, 11:11 AM
Hi everyone,

I'm pretty distressed trying to figure out where to go next. For the past year or so I've been trying different medication options to combat my anxiety/depression without weight gain or sexual side effects and it's been quite a challenge.

Here's what I've tried:

celexa, zoloft, prozac - the SSRIs - all helped A LOT in terms of bingeing and anxiety/depression but caused awful sexual side effects

wellbutrin xl - loved this, but broke out in a horrible rash that could have killed me (spread to my throat/mouth.. was scary!)

pristiq, cymbalta - the SNRIs - useless, caused sexual side effects and no good effects

viibryd - useless and caused nothing but GI problems and sexual side effects

buspirone - seemed helpful but caused itching, thought I was allergic so I stopped.. hmph.

that leads us to the present.. I thought topiramate (topamax) was going to be my miracle drug.. but it has been causing my hair to fall out at an alarming rate. I have thick almost unruly hair, and as I increase the dosage, the hair starts coming out in clumps in the shower, when I brush, when I style.. everywhere. It's like a horror movie. I mentioned this to my doctor and he said to continue on but I really don't think I can. My hair is brittle, too.. and it just snaps if you touch it! It used to be healthy and full and now it's dull and dry. I've been on this drug not even two months! It's terrifying and distressing.

But it's really helping me to keep my eating in check and not emotionally eat and I'm terrified to go off it which I know the doctor will tell me to do.

I have been through the mill with medications and have really had it. Do any of you know of any meds that are similar to topamax but will not cause me to lose all my hair?! I'm looking for something to suggest for when my doctor calls me back tomorrow.

Already weaning off the topamax and I can see my old patterns emerging.. yesterday I ate pancakes for breakfast, gorged on chips, had pasta for dinner, and had cake for dessert (ugh, gross.) I can't live like that anymore :(


ggbsy
09-30-2013, 11:55 AM
Stay FAR FAR FAR AWAY from Topamax. Please trust me on this one. I took it for a while, and I ended with 1/5 of my hair. Then I quit the medication but it took almost 4 months for my hair to start to grow back, although it really hasn't been the same since :(

Another side effect: rage. Have you noticed mood swings or anything like that?

My pharmacist was the one who advised me to quit Topamax, because according to him it "screws people up".

I'm sorry I don't have any other advice.

citygirl89
09-30-2013, 12:07 PM
Hi @ggbsy, I'm sorry to hear about your experience with topamax. I have noticed weird depressed spells where I just get down for no reason and want to sit by myself in silence which is unusual for me.. but I attributed that to other things going on in my life. Maybe it is the topamax, though.

I'll definitely be stopping when my doctor tells me too. It's a really powerful drug.


seabiscuit
09-30-2013, 03:19 PM
Hi Citygirl-

I couldn't stand the side effect of Topamax where I had issues with my short term memory and saying things like "the cat black" instead of "the black cat". I would think of doing something and then about 5 minutes later, I forgot what it is I was going to do, it drove me crazy. People described me as more moody, my doctor had no problem with my stopping it for bipolar.

If you look up Topamax on the internet, you will find that it's primary use is for seizures and migraines. I think it is a unique med., so there aren't many in the same class of meds, or so I thought.

You have every right to tell your doc that you don't want to take the Topamax anymore if that's how you feel. It is your life, your body and your mind. Stand up for yourself.


Good luck.

JulesMarion
09-30-2013, 03:33 PM
I've never liked the way depression medication makes me feel - I have always struggled with depression and OCD and for half my life was on anti-depressants. I went off of them, and found that certain things you can do everyday help make you feel much better overall. I'm just going to throw out a few 'home remedy' type things that can really help with depression.

1) happy light time (about 30 minutes) - believe me (I live in North Pole, Alaska - and we go months with only 4 hours of twilight a day - sunlight matters)
2) getting your heart rate up for 30 minutes a day (exercise/stretching/yoga),
3) getting outside for a few minutes once in a while, even if its just to breathe in some fresh air
4) sleeping at least 7 hours a night
5) taking vitamins/supplements (fish oil, vitamin C, and vitamin D) as well as St. John's Wort, which is a natural herb that mimics the effects of SSRIs. (shouldn't be taken with birth control as it can reverse the effects).
6) Spend time with others and get out and about. One of the worst things you can do if you're feeling down is to be alone. I hate being around people when I'm feeling down and out - but when I'm forced to get out and talk to people it actually helps. Talk to others about how you're feeling, having a support system (us here, friends, family, church) really helps. You're not alone in your battle, and the more you realize that, the better off you'll be! :) :hug:

citygirl89
09-30-2013, 05:49 PM
Thanks everyone for responding. The thing is, despite the side effects, I finally started to feel normal once I sought treatment and began taking meds. It was like the veil was lifted and I was like, okay, THIS is how it feels to be a normal person! So many of the insecurities and the shyness just dissipated and I could be myself, but the happier version of myself. Now that I've had that, I want to find the med that can give me that with side effects I can live with.

Baldness definitely isn't one of them. Maybe I'm vain, but I love my hair too much.

JulesMarion
09-30-2013, 06:19 PM
Have you tried a lower dosage of some of the medications? Just enough to feel the fog lifted, but not to have serious side effects?

citygirl89
09-30-2013, 06:29 PM
@JulesMarion most of these were the lowest dose.. I must be very sensitive to medication I guess :(

JulesMarion
09-30-2013, 07:26 PM
Have you tried St. John's Wort at all? You can get it in the vitamin/herb section at the grocery store.

citygirl89
10-01-2013, 09:56 AM
I am on birth control and I know that it interferes with that, but I would love to try it :(

JulesMarion
10-01-2013, 02:18 PM
If it helps at all, when I was on a hormonal birth control it threw my emotions out of whack and I had no sex drive at all. When I went off birth control (and opted for a non-hormonal option) both of those things changed immensely for the better...

theox
10-02-2013, 12:04 AM
Don't know much about depression medications or anything about the underlying causes of your depression/anxiety, but I second JulesMarion's suggestion to look into non-pharmaceutical-oriented treatments (including non-pharmaceutical-oriented therapy) if there's a chance they might help.